Question 14 from the second paper of 2006 asked the candidates to compare beta blockers and calcium channel blockers in a "compare and contrast" table. An ideal resource for answering such a question can be found in DeWitt and Waksman's article from Toxicological reviews (2004) - they basically answer the college question for you. The cardinal differences in these two toxicological syndromes are discussed at the very end of this chapter, which otherwise mainly deals with calcium channel blockers on their own. Additional resources should include the LITFL CCC entry, which is clear and concise.
Pharmacological properties of commonly used calcium channel blockers
Some features are common to all CCBs.
- All are well absorbed orally (this feature makes them popular antihypertensives).
- All undergo at least partial hepatic metabolism
- All are highly protein bound: the volume of distribution is large for verapamil (5.5L/kg) and dialtiazem (5.3L/kg).Removal by dialysis is not an option.
The lethal ones are verapamil and diltiazem. The dihydropyridine blockers have little effect on the myocardium, and therefore their toxicity is usually limited to lowish blood pressure and constipation, which are rarely ICU-level problems. On the other hand, verapamil and diltiazem can actually stop your heart. The level of attention received by these drugs in this chapter reflects their importance in the mortality statistics. Additionally, both inhibit CYP3A, as well as P-glycoprotein-mediated drug transport into tissues. The consequence of this is an increased serum level of drugs such as cyclosporine and digoxin.
This one belongs to the phenylalkylamine class of CCBs, which makes it the most cardioselective of them all. The oral absorption is good, but your liver usually metabolises most of it (up to 80%) during the first pass, making only 20% or so bioavailable. Among the dozen or so metabolites, there is an active metabolite (norverapamil), but it has only about 20% of the pharmacological activity when compared to its parent compound. It has a short half life, and is therefore available as a slow-release preparation, which is terrible news in overdose because you end up with this huge bezoar of slowly dissolving verapimil trapped in some loop of your sluggish poisoned bowel.
This one belongs to the benzothiazepine class of CCBs, which places it about midway between verapimil and dihydropyridines in terms of its selectivity for vascular L-type calcium channels. Benzothiazepines and benzodiazepines differ only slightly in the construction of their seven-membered carbon ring structure (thiazepines have a sulfur atom and a nitrogen atom replacing two carbons in this ring, whereas diazepines have two nitrogens). Overdose with diltiazem is more likely to cause hypotension: it is a potent arteriodilator, and it still has enough cardiodepressant activity to completely abolish the compensatory tachycardia which would normally maintain blood pressure in response to vasodilation.
In Australia, nifedipine, amlodipine, felodipine and nimodipine are widely avaialble, with short acting intravenous clevedipine having recently become available. Therapeutic doses of these drugs tend to cause arterial vasodilation, with a modest drop in blood pressure which is counteracted by the vigorous cardiac compensatory response. Theoretically escalating the dose of these drugs towards toxicity should eventually result in cardiodepression, but practically the sympathetic response to dropping blood pressure overrides their effects on the myocardium.
Clinical features of calcium channel blocker overdose
|Verapimil and Diltiazem||Dihydropyridines|
Common cardiovascular effects for all calcium channel blockers:
Other extracirculatory effects
Management of acutely toxic calcium channel blocker ingestion
Given the similariites between calcium channel blocker and β-blocker toxidromes, one might expect similar therapies to be used for both.
- Activated charcoal is recommended by UpToDate toxicology authors (if within 2 hours of ingestion). According to Goldfranks' Manual, it is a "critical intervention". 1g/kg of activated charcoal should be the immediate treatment, followed by repeated 0.5g/kg doses if there is still evidence of ongoing absorption.
- Gastric lavage is relevant in the presence of a recent overdose (within 1 hour)
- Whole bowel irrigation is relevant in the context of sustained release preparations
Direct and indirect antidotes
- Glucagon has traditionally been considered the first line antidote treatment for beta blocker toxicity, but in CCB poisoning it is probably suboptimal. In case reports, there has been success (Doyon et al, 1993) but UpToDate authors comment that it only reversed bradycardia, without addressing the hypotension.
- Intravenous calcium is the direct antagonist, and classically you infuse these people full of calcium, but it may turn out to be remarkably ineffective. Generally speaking, people infuse about 0.2mmol/hr in order to avoid severe hypercalcemia. Much larger doses have also been used with some success. Isbister et al (2002) reported a case of diltiazem-induced asystole reversed with a bolus of calcium chloride (68 mmol given over about 12 minutes, or about 10 ampoules). In contrast to glucagon, calcium counteracts the hypotension, but has less effect on the bradycardia. The major side-effect of massive doses is a low phosphate, which could be disastrous for the myocardium.
- Atropine is worth a try, but probably won't work (just as in beta-blocker overdose)
- High dose insulin euglycaemic therapy seems promising, as animal studies have found ti to be superior to atropine, adrenaline, glucagon and calcium (Engebretsen et al, 2011). The majority of human patients seem to get somewhere between 0.5 to 2 units per kg per hr (i.e. an infusion rate anywhere around 35-140 units per hr), but rates anywhere up to 22 U/kg/hr have been reported. The infusion may need to continue for a fairly long time (in some cases, upwards of 48 hours). The major risks are hypoglycaemia and hypokalemia.
Enhancement of clearance
- Haemodialysis may be pointless for the vast majority of cases. None of the CCBs are available to the filter membrane, being highly protein bound substances. Success stories can be found (as in, "we tried CVVHDF as well as everything else and the patient gradually got better") but one might expect that in those cases either the patient metabolised the drug by themselves or there was substantial adsorption onto the filter membrane.
- Haemoperfusion may benefit the patient who overdosed on strongly protein-bound or lipophilic drugs, but its effectiveness is inferred only from case reports. Amlodipine for instance is 97.5% protein bound; its removal by charcoal haemoperfusion has been successful in at least one case (Garg et al, 2014)
- Intravenous lipid emulsion has been used (analogous to overdose of local anaesthetic). There may be a role for this in overdoses with highly lipophilic agents, for instance amlodipine. Theoretically, it should scavenge all the molecules of the drug, sequestering them within blebs of fat, rendering them biologically inert. Various successes are reported in the literature (eg. the case series by Doepker et al, 2014) but again the intralipid was among a panicked fusillade of therapies thrown at the patient, and it is unclear precisely how it contributed to their survival. In any case, among systematic reviews of intravenous lipid emulsion as a rescue therapy, verapamil is listed as an indication (Cave and Harvey, 2009).
Supportive ICU therapies
- Intubation is rarely indicated, as CCBs do not tend to cause coma, or even aspiration-inducing nausea for that matter.
- Mechanical ventilation may be required if there is pulmonary oedema, but again this is rarely an issue.
- Vasopressors and inotropes may be useful in some cases, and from a mechanistic point of view it seems to make sense. However, usually there is little benefit. For instance, animal studies of nifedipine-poisoned pigs found that phenylephrine did not add anything to the effects of high-dose insulin (Engebretsen et al 2011).
- Milrinone has been used in the past, but unfortunately it causes too much peripheral vasodilation to be useful.
- Levosimendan, a calcium channel sensitiser, has been used to some effect in several case series (eg. Varpula et al, 2009)
- Transvenous pacing may be possible, but the ventricle may not capture. Bradycardia, but not hypotension, can be managed in this way.
- IABP has been used in cases where nothing you do seems to help, and particularly in case where there has been a beta blocker co-ingestion (in one case report from 2009, the authors were unaware of the CCB poisoning story until well into the course of treatment for an unexplained complete heart block and cardiogenic shock).
- ECMO may be the only answer to a complete failure of the circulation.